Alert archive / Florida / Tornado Warnings in 2001
Tornado Warning 38, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Aug 18, 2001, 7:21 PM EDT for Duval County, Nassau County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2001, 7:21 PM EDT (23:21 UTC)
- Expired
- Aug 18, 2001, 8:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Duval County, FL, Nassau County, FL
The radar
The Jacksonville radar (KJAX), 26 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 11.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1928 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
028 WFUS52 KJAX 182322 TORJAX FLC031-089-190000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 721 PM EDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN DUVAL COUNTY IN NORTHEAST FLORIDA THIS INCLUDES TALBOT ISLAND... EXTREME SOUTH CENTRAL NASSAU COUNTY IN NORTHEAST FLORIDA * UNTIL 800 PM EDT * AT 711 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES NORTHWEST OF FORT CAROLINE...OR ABOUT 7 MILES WEST OF MAYPORT...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 800 PM EDT... FORT CAROLINE... LITTLE TALBOT ISLAND... TALBOT ISLAND... AMELIA CITY... INTENSE LIGHTNING IS OCCURRING WITH THE PARENT STORM. IF OUTDOORS... STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER. LAT...LON 3045 8164 3033 8150 3063 8109 3080 8129 $$ SCOTT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 18, 2:30 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT SAT AUG 18 2001 CURRENT...CONVECTION HAD DEVELOPED ALONG A SHEAR LINE OVER THE BIG BEND AND IS MOVING EAST ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA (FA)...MAINLY THE SUWANNEE VALLEY. CUMULUS CLOUD STREETS WERE NOTED ON VISIBLE IMAGERY OVER THE BALANCE OF THE FA EMBEDDED IN THE ANTI-CYCLONIC LOW LEVEL FLOW AROUND THE RIDGE AXIS. MODELS...ALL OF THE MODELS ARE IN GOOD AGREEMENT WITH A BROAD UPPER LEVEL TROF DIGGING SOUTHWARD INTO THE LOWER MISSISSIPPI RIVER VALLEY TONIGHT AND SUN. THIS DRIVES THE FIRST COLD FRONT...CURRENTLY OVER NORTHERN GA...TO SOUTHEASTERN GEORGIA ON SUNDAY WHERE IT STACKS UP AGAINST A SOUTHWESTWARD EXTENSION OF THE BERMUDA-AZORES RIDGE OVER CENTRAL FL. A SECOND FRONT MOVES DOWN ON MONDAY...BUT IT ONLY LOOKS LIKE IT WILL PENETRATE TO NORTH FLORIDA. OVERALL AVN MODEL NUMERAL GUIDANCE IS PREFERRED WITH A MERGER BETWEEN THE MESO-ETA AND AVN MODELS THE BEST SOLUTION. TONIGHT...CONVECTION MAY CONTINUE LONGER OVER SOUTHEAST GA AND THE SUWANNEE VALLEY DUE TO THE FOCUSING OF THE FRONTAL SYSTEM MOVING SOUTH AND A LOW LEVEL MOISTURE FEED FROM APALACHEE BAY. WILL GO WITH SOME CONVECTION POSSIBLE ALL NIGHT IN THOSE AREAS WITH EVENING POPS ELSEWHERE. THE EVENING CAN CLEAN IT UP IF THIS DOESNT PAN OUT. SUN/SUN NIGHT...LOOKS LIKE THE HIGHEST POPS WILL REMAIN ALONG THE STATE LINE DURING THE DAY WITH ANOTHER SHOT OF DEEP LEVEL MOISTURE ENTERING SOUTHEAST GA SUN NIGHT. WILL KEEP A CHANCE OF POPS IN THE FORECAST FOR GA BOTH PERIODS. MORE DIURNAL CONVECTION OVER N FL WITH A WEAK EAST COAST SEA BREEZE DUE TO THE LOW LEVEL SOUTHWESTERLY FLOW AROUND THE RIDGE AXIS. MON/MON NIGHT...DITTOS TO THE ABOVE DISCUSSION WITH LESS MOISTURE AVAILABLE OVER SOUTHEAST GA OVERNIGHT. EXTENDED...THOSE LOOKING AT THE EXTENDED MODELS NO DOUBT HAVE NOTED THAT THE AVN MEX MODEL GUIDANCE INDICATES A SOLUTION WHICH BRINGS CHANTAL INTO THE CENTRAL GULF OF MEXICO ON TUE-WED WITH THE DEEP LEVEL MOISTURE SHEARED NORTHEAST OVER THE REGION. REALLY THESE MOISTURE FIELDS LOOK MORE LIKE A WINTERTIME NORTHEASTER THAN A TROPICAL CYCLONE WITH A DRY SLOT AND EVERYTHING...CALLING THEM INTO QUESTION. MORE PLAUSIBLE SCENARIOS ARE THE NOGAPS & UKMET SOLUTIONS WHICH TAKE IT WEST WITHOUT EVER EFFECTING THE FA (EVEN WITH ENHANCED MOISTURE). SO...GIVEN THE NOON MEDIUM RANGE CONFERENCE CALL AND THE CURRENT UNCERTAINTIES HIGHLIGHTED IN THE NHC DISCUSSION...WILL GO WITH THE IDEA THAT THE SYSTEM CONTINUES MOVING WEST-NORTHWEST...WELL AWAY...FROM THE REGION. WITH THAT IN MIND WILL CONTINUE WITH A DIURNAL CONVECTIVE CYCLE ACROSS THE FA WITH THE RIDGE HOLDING SWAY. MARINE...WE CONTINUE TO SEE A 3 FOOT SWELL WITH A 10 SECOND PERIOD AT GRAYS REEF AND R2 TOWER. MODELS CONTINUE TO EXHIBIT A NOCTURNAL SURGE OVERNIGHT AND I LIKE THE CURRENT HANDLING IN THE MARINE FORECAST. OVERALL WILL KEEP WINDS AND SEAS BELOW SMALL CRAFT EXERCISE CAUTION CRITERIA. PRELIM AMG 75/92/73/90 2525 SSI 78/91/77/87 2525 JAX 76/93/75/92 2525 GNV 74/91/74/90 2424 05 .JAX... .GA...NONE. .FL...NONE. SANDRIK
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:06 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval | 39 min |
| Aug 18, 7:58 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval, Saint Johns | 47 min |
Nearby
Tornado Warnings in Florida, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.